With all forms of addiction, there will be early warning signs and symptoms that indicate a person has found themselves falling into an addiction cycle. These might not always be obvious if they’re behavioral, as a person’s friends and family might deem these behaviors to be consistent with their loved one’s general behavior.

However, sometimes substance users will show behavioral differences, such as the development of mental health disorders (e.g., depression, anxiety, psychosis, etc.), or they will exhibit behaviors that are out of character for that person (such as aggressiveness, laziness or sluggishness, irritability, or a tendency to become violent).

These new behaviors will be a direct result of the substance user having taken these drugs which have in turn produced a drastic effect on the brain, thereby causing the changes in their behavior.

Elsewhere there will also be physiological symptoms that parents and friends should look out for, and these symptoms might include severe and intense happiness, drowsiness, nausea, feelings of confusion, falling in and out of consciousness, constipation, a general sedated state, and respiratory problems.

One, particularly concerning aspect of opioid and fentanyl abuse, is that the effects that they elicit can be mistaken for a regular relaxed state of being, or simply general tiredness. The danger is that these effects could actually be an early warning sign of an incoming drug overdose.

Doctors state that fentanyl use is not something that can be identified in a person via taste, smell, touch, or sight. It’s also important to note that the drug is regarded to be at least 50 to 100 times more potent compared to other opioids, according to NIDA.

Fentanyl Overdose Signs and Symptoms

One of the key symptoms that parents and friends of a fentanyl user should look out for is if a person exhibits frequent problems with their breathing. In many cases, their breathing could slow down considerably, or it could even stop, meaning that the person is at risk of dying from suffocation.

Moreover, as mentioned earlier, the fentanyl user might exhibit a particularly relaxed state of being, which might on the surface appear harmless, but this could actually be a key sign that the person is falling into an overdose.

Elsewhere, other important surface-level symptoms to look out for include cold or clammy skin, exhibiting a state of confusion, vomiting or generally feeling nauseous, a limp body, if their pupils appear to be very small, blue or purple-colored lips or fingernails, and also if they appear to be making gurgling noises.

What To Do If A Fentanyl Overdose Is Suspected

Healthcare professionals recommend that if this happens, whoever is with the person experiencing the potential overdose should attempt to call them or wake them up (if they appear to be sleeping).

If this does not work, they should then proceed to clench their fist and then give the fentanyl user a light but firm rub on their sternum. If this does not cause the user to wake up or be responsive, the person present with the substance user should immediately call 9-1-1 and ask for medical attention as soon as possible.

The friend or family member should also make sure to remain with the substance user until medical help arrives. They should try to make sure that the fentanyl user is still breathing and awake, and move them onto their side in order to prevent them from choking (just in case they start vomiting).

If the friend or family member present has access to prescription medication, it is recommended that they immediately give the person overdosing a moderate dose of Naloxone. This drug is a form of the opioid agonist, meaning that it is a form of drug which is used to reverse the effects of a drug overdose. Administering this drug at the right time can potentially save a person’s life.

Seeking Treatment For Fentanyl Addiction

Assessing The Addiction

There is a range of fentanyl treatment options available for people facing an addiction to fentanyl or other types of drugs. Before doctors can recommend and move fentanyl users into the appropriate care for them, they will need to ascertain how severe the addiction is.

This will be determined in accordance with how many drugs the person is addicted to. The fentanyl they have taken may have been mixed with other drugs, or they may have engaged in polysubstance use, and therefore, the substance user might be facing several addictions at once.

Elsewhere, doctors will look at factors such as a person’s age, weight, and overall well-being, in order to decide how severe the addiction is, what forms of treatment the individual requires, and how long the process is likely to take.

After this has been concluded, the substance user can then move on to detox treatment. This form of care will enable them to remove the drug from their body over a period of a few weeks or more. The process might take longer depending on how severe the addiction is, together with if the fentanyl user decides to use prescription drugs during their detox or not.

Going ‘cold turkey’ (meaning quitting the drug without taking any medication to alleviate withdrawal symptoms) is much tougher, but it can make the process far less complicated for the person undergoing the treatment.

Once the detox has been completed, the person receiving treatment can then move on to longer-term forms of care that will attempt to address the psychological aspects of the addiction. This may include the person enrolling in 12-step or 4-step programs, or it may involve group sessions, and therapy and counseling sessions.

It really depends on the requirements of the individual. It might be that the doctor and the person receiving treatment agree that one-to-one sessions might be effective. It could be that they both believe that group sessions might be more beneficial, as it might help to be able to celebrate one’s progress throughout their recovery process with other people going through the same treatment.